Wisconsin, 2017

Winter Storm and Winter Weather in Wisconsin, January 24 to 25, 2017

January 24 to 25, 2017 · NWS MKX · 15 events in 15 counties and zones

A wet and heavy snowfall occurred from south central WI to east central WI as low pressure tracked across northern IL. The heavy snow, which included thundersnow, affected the Madison area during the morning rush hour with the Madison school district closing schools.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A wet and heavy snowfall occurred from south central WI to east central WI as low pressure tracked across northern IL. The heavy snow, which included thundersnow, affected the Madison area during the morning rush hour with the Madison school district closing schools. Additional schools closed early and cancelled after school activities in the heavy snow area. Vehicle slide-offs and accidents were prevalent throughout much of southern WI. The heaviest snowfall was reported in the higher elevation areas of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 24, 3:15 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 24, 3:15 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
315 PM CST Tue Jan 24 2017

.SHORT TERM...

.TONIGHT AND WEDNESDAY...Forecast Confidence...Medium to High

Low pressure will approach from the southwest tonight, moving across
or just to the south of the WI/IL border on Wednesday. Overall,
models have trended a little stronger and farther south with the low
over the last 1-2 days. Axis of highest precip is thus broadening
and also shifting south. Snow amounts are now a little higher than
previous forecast, with the most noticeable changes in the southeast
half of the forecast area. These changes prompted the need to expand
the Winter Weather Advisory southeast through a few more counties.
Decided to forgo an upgrade to a warning in the northwest due to the
long duration of this event and multiple lulls in the snow likely.

Snow will begin in the southwest this evening as strong forcing due
to temperatures and moisture advection moves into the area ahead of
the low. This first band will lift northeastward through the evening
and into early night, with a second band developing southwest later
in the night. This second band will lift northeastward also,
reaching the central and northern forecast area early Wed morning.

Should see mainly snow northwest through tonight. Temperatures will
be right near the rain/snow threshold in the southeast tonight.
Think when more moderate precip moves through there will be enough
cooling to go all snow for a time, then possibly mixy again when the
precip is lighter.

Could see a loss of ice crystals for a time tomorrow as dry slot
moves in, mainly southeast half of the forecast area. Between this,
milder temps aloft as the low draws near, and milder sfc temps, kept
rain/snow mix going tomorrow. Might even see a little sleet mix in
for a time in the south. Also kept mention of slight chance of
thunder in the south late tonight into tomorrow morning due to a
little elevated instability. Will likely see the precip change to
all snow by later tomorrow afternoon as the deformation snow moves
through.

.Wednesday night and Thursday... Forecast confidence is medium.

The center of the 500 mb upper low moves across southeast
Wisconsin during the evening and is over lower michigan by
sunrise. Moderate 700 mb upward motion weakens late. Still enough
moisture in the snow growth layer, so will not mention freezing
drizzle.

As the upper shortwave moves off a second approaches from the
northwest. Low level moisture remains moist, and with rather steep
lapse rates below 700 mb, expect scattered snow showers.

.LONG TERM...

Friday THROUGH SUNDAY... Forecast confidence is medium.

The upper trough extends across the eastern Great Lakes Friday.
Another shortwave drops southeast into southern Wisconsin in the
northwest flow Friday night, with The main upper trough digging
across the Great lakes Sunday.

Low level cyclonic flow over the Great Lakes will bring
occasional snow showers and flurries to southern WI through the
weekend, along with brisk northwest winds and persistent low
clouds. Highs will be closer to the seasonal normals.

MONDAY THROUGH TUESDAY... Forecast confidence is medium.

The upper trough moves off to the east coast of the U.S., with
only weak ridging across southern Wisconsin late Sunday night.
A northern stream shortwave then moves across the northern great
Lakes region late Monday night and Tuesday, with more troughing on
the GFS.

A Surface low is expected to drop down from south central Canada
and bring a chance for light snow and gusty winds to southern
Wisconsin Tuesday. It looks like areas to the north will have a
higher chance of snow as the low moves across Lake Superior. This
system should also bring a decent surge of cold air mid week.

&&

.AVIATION/00Z TAFS/...

Slowed down the arrival of the precip this evening a bit based on
latest model data. Also added more snow vs rain, as models seem to
be coming in a little colder. This is most noticeable in the
southeast half of the forecast area.

Overall, expecting mainly snow for the this event northwest half of
the forecast area, with snow mixing in with rain or sleet at times
southeast. Concerned with a loss of ice crystals for a time tomorrow
too, which might result in some more rain mix. Snow in the southeast
will be very wet...probably 4-8 to 1 ratios...with closer to 10 to 1
ratios northwest.

Precip will eventually wind down Wednesday evening into early night.
New snow totals through tomorrow evening range from 1 to 3 inches in
the far southeast, to 6 to 8 in the northwest.

Low clouds will hang around through this event, with lower
visibilities at times with the snow.

&&

.MARINE...

Could see Small Craft Advisory conditions at times from Wednesday
night into the weekend as a tight pressure gradient sets up across
the area. Main concern is west to northwest winds gusting to 25
knots. Waves should stay on the lower end due to the offshore
winds.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY from 9 PM this evening to midnight CST
     Wednesday night for WIZ046-047-056>058-063>066-069-070.

     WINTER WEATHER ADVISORY from 11 PM this evening to midnight CST
     Wednesday night for WIZ051-052-059-060.

     WINTER WEATHER ADVISORY from 7 PM this evening to midnight CST
     Wednesday night for WIZ062-067-068.

LM...None.
&&

TONIGHT/Wednesday AND AVIATION/MARINE...DDV
Wednesday NIGHT THROUGH Tuesday...Hentz
Hazardous weather outlook, Jan 24, 3:17 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
317 PM CST TUE JAN 24 2017

WIZ046-047-051-052-056>060-062>072-252130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
317 PM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WINTRY MIX OF RAIN AND SNOW WILL DEVELOP OVER SOUTHERN
WISCONSIN...AND CHANGE TO SNOW OVER MOST OF SOUTH CENTRAL INTO
EAST CENTRAL WISCONSIN. A WINTER WEATHER ADVISORY GOES INTO EFFECT
THIS EVENING. LOW PRESSURE EXITING THE CENTRAL PLAINS WILL TRACK
TOWARD WISCONSIN RESULTING IN THE RETURN OF WINTRY WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE WINTRY MIX OF SNOW AND RAIN WILL TRANSITION TO LIGHT SNOW
WEDNESDAY AND WEDNESDAY EVENING...AS THE LOW MOVES INTO LOWER
MICHIGAN. HIGHEST STORM TOTALS WILL BE NORTHWEST OF MADISON
TOWARDS THE DELLS...WITH THE LOWEST TOWARD KENOSHA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER YOUR SNOWFALL
REPORTS WILL BE APPRECIATED.

LMZ643>646-252130-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
317 PM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SOUTHEAST WINDS STRENGTHENING AHEAD OF LOW PRESSURE MOVING TOWARD
SOUTHERN WISCONSIN WILL APPROACH SMALL CRAFT ADVISORY LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NORTHWEST WINDS IN THE WAKE OF THE DEPARTING LOW WILL LIKELY
REACH SMALL CRAFT ADVISORY LEVELS WEDNESDAY NIGHT INTO THURSDAY.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 6 winter storm. Local standard time, as filed.

Winter Weather, Lafayette

When
January 24, 6:30 PM CST to January 25, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Four to six inches of wet snow.

Winter Weather, Green

When
January 24, 7:00 PM CST to January 25, 11:59 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Two to six inches of wet snow with the highest totals in the northwest portion of the county.

Winter Storm, Iowa

When
January 24, 7:30 PM CST to January 25, 11:59 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Six to ten inches of wet snow with the highest totals near Governor Dodge State Park.

Winter Weather, Rock

When
January 24, 7:30 PM CST to January 25, 11:59 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

One to three inches of wet snow.

Winter Storm, Dane

When
January 24, 8:00 PM CST to January 25, 11:59 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Six to ten inches of wet snow with the highest totals near Mount Horeb and Blue Mounds.

Winter Storm, Sauk

When
January 24, 8:30 PM CST to January 25, 11:59 PM CST
Where
Sauk forecast zone
Reported by
Public
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Six to eleven inches of wet snow with the highest totals near North Freedom and Rock Springs.

Winter Weather, Jefferson

When
January 24, 8:30 PM CST to January 25, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

One to six inches of wet snow with the highest totals in the far northwest portion of the county.

Winter Storm, Columbia

When
January 24, 9:30 PM CST to January 25, 11:59 PM CST
Where
Columbia forecast zone
Reported by
Public
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Five to eight inches of wet snow.

Winter Storm, Dodge

When
January 24, 9:30 PM CST to January 25, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Three to nine inches of wet snow with the highest totals in the northern portion of the county.

Winter Weather, Washington

When
January 24, 10:00 PM CST to January 25, 11:59 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Three to seven inches of wet snow with the highest totals in the northern portion of the county.

Winter Weather, Ozaukee

When
January 24, 10:00 PM CST to January 25, 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

One to six inches of wet snow with the highest totals in the northwest portion of the county.

Winter Weather, Marquette

When
January 24, 10:00 PM CST to January 25, 11:59 PM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Three to five inches of wet snow.

Winter Weather, Fond du Lac

When
January 24, 11:00 PM CST to January 25, 11:59 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Five to seven inches of wet snow.

Winter Weather, Green Lake

When
January 24, 11:00 PM CST to January 25, 11:59 PM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Four to six inches of wet snow.

Winter Storm, Sheboygan

When
January 24, 11:30 PM CST to January 25, 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Three to ten inches of wet snow with the highest totals in the south central and southwest portions of the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669517, 669519, 669509, 669520, 669510, 669508, 669522, 669507, 669511, 669523, 669524, 669527, 669525, 669526, 669514.